Collapsibility of CAT(0) spaces

Abstract

Collapsibility is a combinatorial strengthening of contractibility. We relate this property to metric geometry by proving the collapsibility of any complex that is \(\mathrm {CAT}(0)\) with a metric for which all vertex stars are convex. This strengthens and generalizes a result by Crowley. Further consequences of our work are:

  1. (1)

    All \(\mathrm {CAT}(0)\) cube complexes are collapsible.

  2. (2)

    Any triangulated manifold admits a \(\mathrm {CAT}(0)\) metric if and only if it admits collapsible triangulations.

  3. (3)

    All contractible d-manifolds (\(d \ne 4\)) admit collapsible \(\mathrm {CAT}(0)\) triangulations. This discretizes a classical result by Ancel–Guilbault.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3

References

  1. 1.

    Adiprasito, K.: Combinatorial stratifications and minimality of \(2\)-arrangements. J. Topol. 7, 1200–1220 (2014)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Adiprasito, K., Benedetti, B.: A Cheeger-type exponential bound for the number of triangulated manifolds. To appear in Annales de l’Institut Henri Poincaré D. Preprint (2017) arXiv:1710.00130

  3. 3.

    Adiprasito, K., Benedetti, B.: Barycentric subdivisions of convex complexes are collapsible. To appear in Discrete & Computational Geometry. Preprint (2017) arXiv:1709.07930

  4. 4.

    Adiprasito, K., Benedetti, B.: The Hirsch Conjecture holds for normal flag complexes. Math. Oper. Res. 39(4), 1340–1348 (2014)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Adiprasito, K., Funar, L.: Hyperbolicity of contractible manifolds. Preprint (2015) arXiv:1512.06403

  6. 6.

    Alexander, S.B., Bishop, R.L.: The Hadamard–Cartan theorem in locally convex metric spaces. Enseign. Math. (2) 36, 309–320 (1990)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Ancel, F.D., Guilbault, C.R.: Compact contractible \(n\)-manifolds have arc spines \((n\ge 5)\). Pac. J. Math. 168, 1–10 (1995)

    MATH  Google Scholar 

  8. 8.

    Ancel, F.D., Guilbault, C.R.: Interiors of compact contractible \(n\)-manifolds are hyperbolic \((n\ge 5)\). J. Differ. Geom. 45, 1–32 (1997)

    MATH  Google Scholar 

  9. 9.

    Ardila, F., Owen, M., Sullivant, S.: Geodesics in \(\rm CAT(0)\) cubical complexes. Adv. Appl. Math. 48, 142–163 (2012)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Aronshtam, L., Linial, N., Łuczak, T., Meshulam, R.: Collapsibility and vanishing of top homology in random simplicial complexes. Discret. Comput. Geom. 49, 317–334 (2013)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Bandelt, H.-J., Chepoi, V.: Metric graph theory and geometry: a survey. In: Goodman, J.E., Pach, J., Pollack, R. (eds.) Surveys on Discrete and Computational Geometry. Contemporary Mathematics, vol. 453, pp. 49–86. American Mathematical Society, Providence (2008)

    Google Scholar 

  12. 12.

    Benedetti, B.: Discrete Morse theory for manifolds with boundary. Trans. Am. Math. Soc. 364, 6631–6670 (2012)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Benedetti, B.: Smoothing discrete Morse theory. Ann. Sci. Norm. Sup. Pisa Cl. Sci. Ser. V 16(2), 335–368 (2016)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Benedetti, B., Ziegler, G.M.: On locally constructible spheres and balls. Acta Math. 206, 205–243 (2011)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Billera, L.J., Holmes, S.P., Vogtmann, K.: Geometry of the space of phylogenetic trees. Adv. Appl. Math. 27, 733–767 (2001)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Bing, R.H.: Some Aspects of the Topology of \(3\)-Manifolds Related to the Poincaré Conjecture. Lectures on Modern Mathematics, vol. II, pp. 93–128. Wiley, New York (1964)

    Google Scholar 

  17. 17.

    Björner, A.: Topological Methods. Handbook of Combinatorics, vol. 1, 2, pp. 1819–1872. Elsevier, Amsterdam (1995)

    Google Scholar 

  18. 18.

    Bridson, M.R., Haefliger, A.: Metric Spaces of Non-Positive Curvature. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319. Springer, Berlin (1999)

    Google Scholar 

  19. 19.

    Bruhat, F., Tits, J.: Groupes réductifs sur un corps local. Inst. Hautes Études Sci. Publ. Math. 41, 5–251 (1972)

    MATH  Google Scholar 

  20. 20.

    Burago, D., Burago, Yu., Ivanov, S.: A Course in Metric Geometry. Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence (2001)

    Google Scholar 

  21. 21.

    Bux, K.-U., Witzel, S.: Local convexity in \(\rm CAT(\kappa )\)-spaces. Preprint arXiv:1211.1871

  22. 22.

    Charney, R.: Metric geometry: connections with combinatorics. In: New Brunswick, N.J. (ed.) Formal Power Series and Algebraic Combinatorics. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 24, pp. 55–69. American Mathematical Society, Providence (1996)

    Google Scholar 

  23. 23.

    Chepoi, V.: Bridged graphs are cop-win graphs: an algorithmic proof. J. Comb. Theory Ser. B 69, 97–100 (1997)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Chepoi, V.: Graphs of some CAT(0) complexes. Adv. Appl. Math. 24, 125–179 (2000)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Chepoi, V., Osajda, D.: Dismantlability of weakly systolic complexes and applications. Trans. Am. Math. Soc. 367, 1247–1272 (2015)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Chillingworth, D.R.J.: Collapsing three-dimensional convex polyhedra. Proc. Camb. Philos. Soc. 63, 353–357 (1967)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Civan, Yusuf, Yalçın, Ergün: Linear colorings of simplicial complexes and collapsing. J. Comb. Theory Ser. A 114, 1315–1331 (2007)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Crowley, K.: Simplicial collapsibility, discrete Morse theory, and the geometry of nonpositively curved simplicial complexes. Geom. Dedic. 133, 35–50 (2008)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Davis, M.W., Januszkiewicz, T.: Hyperbolization of polyhedra. J. Differ. Geom. 34, 347–388 (1991)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Davis, M.W., Moussong, G.: Notes on nonpositively curved polyhedra. In: Eger, (ed.) Low Dimensional Topology. Bolyai Society Mathematical Studies, vol. 8, pp. 11–94. János Bolyai Mathematical Society, Budapest (1998)

    Google Scholar 

  31. 31.

    Eppstein, D., Sullivan, J.M., Üngör, A.: Tiling space and slabs with acute tetrahedra. Comput. Geom. 27, 237–255 (2004)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Forman, R.: Morse theory for cell complexes. Adv. Math. 134, 90–145 (1998)

    MathSciNet  MATH  Google Scholar 

  33. 33.

    Forman, R.: A user’s guide to discrete Morse theory. Sém. Lothar. Combin. 48, 35 (2002)

    MathSciNet  MATH  Google Scholar 

  34. 34.

    Gallais, É.: Combinatorial realization of the Thom–Smale complex via discrete Morse theory. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 9, 229–252 (2010)

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Gersten, S.M.: Dehn functions and \(L_1\)-norms of finite presentations. Algorithms and Classification in Combinatorial Group Theory. Mathematical Sciences Research Institute Publications, vol. 23, pp. 195–224. Springer, New York (1992)

    Google Scholar 

  36. 36.

    Gersten, S.M.: Isoperimetric and isodiametric functions of finite presentations. Geometric Group Theory. London Mathematical Society Lecture Note Series, vol. 181, pp. 79–96. Cambridge University Press, Cambridge (1993)

    Google Scholar 

  37. 37.

    Gromov, M.: Hyperbolic groups. Essays in Group Theory. Mathematical Sciences Research Institute Publications, vol. 8, pp. 75–263. Springer, New York (1987)

    Google Scholar 

  38. 38.

    Hudson, J.F.P.: Piecewise Linear Topology. University of Chicago Lecture Notes. W. A. Benjamin Inc, New York (1969)

    Google Scholar 

  39. 39.

    Januszkiewicz, T., Świa̧tkowski, J.: Simplicial nonpositive curvature. Publ. Math. Inst. Hautes Études Sci. 104, 1–85 (2006)

    MathSciNet  MATH  Google Scholar 

  40. 40.

    Kahn, J., Saks, M., Sturtevant, D.: A topological approach to evasiveness. Combinatorica 4, 297–306 (1984)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Kopczyński, E., Pak, I., Przytycki, P.: Acute triangulations of polyhedra and \({\mathbb{R}}^N\). Combinatorica 32, 85–110 (2012)

    MathSciNet  MATH  Google Scholar 

  42. 42.

    Lutz, F.H.: Examples of \({\mathbb{Z}}\)-acyclic and contractible vertex-homogeneous simplicial complexes. Discret. Comput. Geom. 27, 137–154 (2002)

    MathSciNet  MATH  Google Scholar 

  43. 43.

    Mazur, B.: A note on some contractible \(4\)-manifolds. Ann. Math. (2) 73, 221–228 (1961)

    MathSciNet  MATH  Google Scholar 

  44. 44.

    Newman, M.H.A.: Boundaries of ULC sets in Euclidean \(n\)-space. Proc. Nat. Acad. Sci. USA 34, 193–196 (1948)

    MathSciNet  MATH  Google Scholar 

  45. 45.

    Provan, J.S., Billera, L.J.: Decompositions of simplicial complexes related to diameters of convex polyhedra. Math. Oper. Res. 5, 576–594 (1980)

    MathSciNet  MATH  Google Scholar 

  46. 46.

    Salvetti, M., Settepanella, S.: Combinatorial Morse theory and minimality of hyperplane arrangements. Geom. Topol. 11, 1733–1766 (2007)

    MathSciNet  MATH  Google Scholar 

  47. 47.

    Sharko, V.V.: Functions on manifolds. Algebraic and Topological Aspects, Translated from the Russian by V. V. Minachin [V. V. Minakhin]. Translations of Mathematical Monographs, vol. 131. American Mathematical Society, Providence (1993)

    Google Scholar 

  48. 48.

    VanderZee, E., Hirani, A.N., Zharnitsky, V., Guoy, D.: A dihedral acute triangulation of the cube. Comput. Geom. 43, 445–452 (2010)

    MathSciNet  MATH  Google Scholar 

  49. 49.

    Welker, V.: Constructions preserving evasiveness and collapsibility. Discret. Math. 207, 243–255 (1999)

    MathSciNet  MATH  Google Scholar 

  50. 50.

    Whitehead, J.H.C.: A certain open manifold whose group is unity. Q. J. Math. (Oxford Series) 6, 268–279 (1935)

    MATH  Google Scholar 

  51. 51.

    Whitehead, J.H.C.: Simplicial spaces, nuclei and m-groups. Proc. Lond. Math. Soc. S2–45, 243 (1939)

    MathSciNet  MATH  Google Scholar 

  52. 52.

    Zeeman, E.C.: On the dunce hat. Topology 2, 341–358 (1964)

    MathSciNet  MATH  Google Scholar 

  53. 53.

    Ziegler, G.M.: Lectures on Polytopes. Graduate Texts in Mathematics, vol. 152. Springer, New York (1995)

    Google Scholar 

Download references

Acknowledgements

We are grateful to Anders Björner, Elmar Vogt, Federico Ardila, Frank Lutz, Günter Ziegler, Tadeusz Januszkiewicz and Victor Chepoi, for useful suggestions. Karim Adiprasito acknowledges support by a Minerva fellowship of the Max Planck Society, an NSF Grant DMS 1128155, an ISF Grant 1050/16 and ERC StG 716424 - CASe. Bruno Benedetti acknowledges support by NSF Grants 1600741 and 1855165, the DFG Collaborative Research Center TRR109, and the Swedish Research Council VR 2011-980. Part of this work was supported by the National Science Foundation under Grant No. DMS-1440140 while the authors were in residence at the Mathematical Sciences Research Institute in Berkeley, California, during the Fall 2017 semester.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Bruno Benedetti.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Adiprasito, K., Benedetti, B. Collapsibility of CAT(0) spaces. Geom Dedicata 206, 181–199 (2020). https://doi.org/10.1007/s10711-019-00481-x

Download citation

Keywords

  • \(\mathrm {CAT}(0)\) spaces
  • Collapsibility
  • Discrete Morse theory
  • Convexity Evasiveness
  • Triangulations

Mathematics Subject Classification

  • 52B70
  • 52A20
  • 57Q10
  • 53C23